Effect of the tyrosine kinase inhibitors (sunitinib, sorafenib, dasatinib, and imatinib) on blood glucose levels in diabetic and nondiabetic patients in general clinical practice

Division of Hematology-Oncology, Department of Medicine, Penn State Milton S Hershey Medical Center, Hershey, PA 17033-0850, USA.
Journal of Oncology Pharmacy Practice 09/2011; 17(3):197-202. DOI: 10.1177/1078155210378913
Source: PubMed


Tyrosine kinase is a key enzyme activity utilized in many intracellular messaging pathways. Understanding the role of particular tyrosine kinases in malignancies has allowed for the design of tyrosine kinase inhibitors (TKIs), which can target these enzymes and interfere with downstream signaling. TKIs have proven to be successful in the treatment of chronic myeloid leukemia, renal cell carcinoma and gastrointestinal stromal tumor, and other malignancies. Scattered reports have suggested that these agents appear to affect blood glucose (BG). We retrospectively studied the BG concentrations in diabetic (17) and nondiabetic (61) patients treated with dasatinib (8), imatinib (39), sorafenib (23), and sunitinib (30) in our clinical practice. Mean declines of BG were dasatinib (53 mg/dL), imatinib (9 mg/dL), sorafenib (12 mg/dL), and sunitinib (14 mg/dL). All these declines in BG were statistically significant. Of note, 47% (8/17) of the patients with diabetes were able to discontinue their medications, including insulin in some patients. Only one diabetic patient developed symptomatic hypoglycemia while on sunitinib. The mechanism for the hypoglycemic effect of these drugs is unclear, but of the four agents tested, c-kit and PDGFRβ are the common target kinases. Clinicians should keep the potential hypoglycemic effects of these agents in mind; modification of hypoglycemic agents may be required in diabetic patients. These results also suggest that inhibition of a tyrosine kinase, be it c-kit, PDGFRβ or some other undefined target, may improve diabetes mellitus BG control and it deserves further study as a potential novel therapeutic option.

Download full-text


Available from: Joseph J Drabick, Jul 16, 2014
95 Reads
  • Source
    • "In oncohematological patients, hypoglycemia may also be due to increased glucose consumption by the tumor mass and its metastases, as well as in cases with massive liver infiltration [44] [49] [50] [51] [52] [53]. Iatrogenic hypoglycemia has been also reported in patients treated with rituximab [54], tyrosine kinase inhibitors [55] and oral purine analogues [56], as well as in those receiving trimethoprim/sulfamethoxazole [57] and levofloxacin [58]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Over recent decades, due to the gradual rise in life expectancy and the consequent aging of the population, the incidence of some hematological malignancies most common in the elderly is expected to increase. In elderly cancer patients, the older age is an adverse prognostic factor because of specific age-related conditions, such as changes in cellular biology and reduced functional reserve in multiple organ systems, as well as in consequence of comorbidities. Some age-related pathological conditions, such as diabetes mellitus, renal failure, chronic obstructive pulmonary disease, cardiovascular dysfunction, liver disease and other disorders may predispose the elderlies to develop metabolic abnormalities. In the elderly, the occurrence of hematological malignancies can cause some metabolic disorders or worsen pre-existing dysmetabolic conditions that increase the outcomes of these patients. Hyperuricemia is the most common metabolic abnormality; hyperuricemia less commonly may be associated with hyperkalemia, hyperphosphatemia and hypocalcemia, in the framework of oncologic emergency that is the Tumor lysis syndrome. Hypercalcemia is relatively common in patients with multiple myeloma and adult T-cell Lymphoma. Cases of Syndrome of inappropriate secretion of antidiuretic hormone (SIADH) in patients with hematological malignancies have also been reported. Idiopathic hyperammonemia may occur in oncohematological patients after receiving intensive chemotherapy or following bone marrow transplantation. Moreover, there is evidence that patients with lymphoma, leukemia and multiple myeloma can develop Type B lactic acidosis. Non–islet cell tumor hypoglycemia and Hyperglycemia are other potential metabolic abnormalities occurring in patients with hematological malignancies. The pathogenesis of these metabolic disorders is often unclear and several theories have been postulated; possible mechanisms include: increase in neoplastic cell turnover and apoptosis, blast crisis, cytotoxic effects of chemotherapy, tumor secretion of hormones, peptides or cytokines, immune cross-reactivity between malignant and normal tissues, malignancy-induced enzyme dysfunction. Parenteral nutrition, sarcopenia, cachexia, stress, immune deficiency and infections could contribute. Although successful treatment of the underlying tumor often improves metabolic disorders, these conditions often worse prognosis and are associated with poor survival; thus it is important to consider early detection and effective treatment.
  • Source
    • "Hypoglycaemia may also be a side effect of another drug [3]. This effect can be observed in tyrosine kinase inhibitors (TKIs) [4] in patients with normoglycaemia and diabetes [5]. One of the TKIs that reduces the concentration of glucose in the blood is sunitinib [6]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Diabetes is one of the most common metabolic diseases in the world, which may influence changes in the pharmacokinetics and pharmacodynamics of drugs. Sunitinib is a tyrosine kinase inhibitor (TKI) broadly used for treatment of numerous cancers, which exhibits the side hypoglycaemic effect. The aim of the study was a comparison of concentrations and pharmacokinetics of sunitinib after a single administration in rabbits with hyperglycaemia and normoglycaemia (control group). Additionally, the effect of sunitinib on glucose levels was investigated. Methods The research was carried out on a control group (n = 6) and a group of rabbits with diabetes (n = 6). The rabbits were treated with sunitinib in the oral dose of 25 mg. Plasma concentrations of sunitinib and its metabolite (SU12662) were measured with validated HPLC method with UV detection. Results The comparison of the sunitinib Cmax and AUC0–∞ in the diabetic group with the control group gave the ratios of 1.63 [90% confidence interval (CI) [1.59; 1.66] and 2.03 [1.97; 2.09], respectively. Statistically significant differences between the analyzed groups were revealed for Cmax (p = 0.006), AUC0–∞ (p = 0.0088), and AUCkel (p = 0.009). The maximum glycaemia drop of 14.4–69.6% and 15.4–33.5% was observed in the diabetic animals and in the control group, respectively. The glycaemia values returned to the initial values in 24 h after the administration of the drug. Conclusions The research proved the significant influence of diabetes on the pharmacokinetics of sunitinib and it confirmed the hypoglycaemic effect of the TKI in diabetic rabbits and in normoglycaemia.
    Pharmacological reports: PR 10/2014; 66(5). DOI:10.1016/j.pharep.2014.05.011 · 1.93 Impact Factor
  • Source
    • "However, some endocrine disorders have been associated with treatment with targeted agents, including hypothyroidism (sunitinib and pazopanib), hypoglycemia (sunitinib), and hyperglycemia (everolimus) [1]. Recently, tyrosine kinase inhibitors were reported to have a potential hypoglycemic effect [2]; mean declines in blood glucose were 53 mg/dL for dasatinib, 9 mg/dL for imatinib, 12 mg/dL for sorafenib, and 14 mg/dL for sunitinib. However, the exact mechanism of this hypoglycemic effect remains unclear. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Targeted therapy has been proven to be one of the most effective cancer treatments. However, some endocrine disorders can occur during treatment with targeted agents. We report the case of a patient who exhibited a wax and wane pattern of hypoglycemia that was attributed to sorafenib therapy. A 32-year-old woman with metastatic hemangiopericytoma visited the emergency department in a stuporous state. Nonhyperinsulinemic hypoglycemia was diagnosed, was exacerbated shortly after sorafenib therapy, and was improved by the cessation of sorafenib with additional glucocorticoid therapy. Patients with metastatic hemangiopericytoma should be carefully monitored with particular attention to hypoglycemia when sorafenib therapy is initiated.
    06/2014; 29(2):202-5. DOI:10.3803/EnM.2014.29.2.202
Show more